Imperial College London

ProfessorDmitryTuraev

Faculty of Natural SciencesDepartment of Mathematics

Professor of Applied Mathematics & Mathematical Physics
 
 
 
//

Contact

 

d.turaev

 
 
//

Location

 

634Huxley BuildingSouth Kensington Campus

//

Summary

 

Publications

Publication Type
Year
to

138 results found

Asaoka M, Shinohara K, Turaev D, 2021, Fast growth of the number of periodic points arising from heterodimensional connections, COMPOSITIO MATHEMATICA, Vol: 157, Pages: 1899-1963, ISSN: 0010-437X

Journal article

Turaev D, 2021, A criterion for mixed dynamics in two-dimensional reversible maps, CHAOS, Vol: 31, ISSN: 1054-1500

Journal article

Gonchenko S, Kazakov A, Turaev D, 2021, Wild pseudohyperbolic attractor in a four-dimensional Lorenz system, NONLINEARITY, Vol: 34, Pages: 2018-2047, ISSN: 0951-7715

Journal article

Gonchenko S, Kaynov MN, Kazakov AO, Turaev Det al., 2021, On methods for verification of the pseudohyperbolicity of strange attractors, IZVESTIYA VYSSHIKH UCHEBNYKH ZAVEDENIY-PRIKLADNAYA NELINEYNAYA DINAMIKA, Vol: 29, Pages: 160-185, ISSN: 0869-6632

Journal article

Duca A, Joly R, Turaev D, 2020, Permuting quantum eigenmodes by a quasi-adiabatic motion of a potential wall, JOURNAL OF MATHEMATICAL PHYSICS, Vol: 61, ISSN: 0022-2488

Journal article

Li D, Turaev D, 2020, Persistent heterodimensional cycles in periodic perturbations of Lorenz-like attractors, NONLINEARITY, Vol: 33, Pages: 971-1015, ISSN: 0951-7715

Journal article

Berger P, Turaev D, 2019, On Herman's positive entropy conjecture, Advances in Mathematics, Vol: 349, Pages: 1234-1288, ISSN: 0001-8708

We show that any area-preserving Cr-diffeomorphism of a two-dimensional surface displaying an elliptic fixed point can be Cr-perturbed to one exhibiting a chaotic island whose metric entropy is positive, for every 1≤r≤∞. This proves a conjecture of Herman stating that the identity map of the disk can be C∞-perturbed to a conservative diffeomorphism with positive metric entropy. This implies also that the Chirikov standard map for large and small parameter values can be C∞-approximated by a conservative diffeomorphisms displaying a positive metric entropy (a weak version of Sinai's positive metric entropy conjecture). Finally, this sheds light onto a Herman's question on the density of Cr-conservative diffeomorphisms displaying a positive metric entropy: we show the existence of a dense set formed by conservative diffeomorphisms which either are weakly stable (so, conjecturally, uniformly hyperbolic) or display a chaotic island of positive metric entropy.

Journal article

Neistadt A, Artemyev A, Turaev D, 2019, Remarkable charged particle dynamics near magnetic field null lines, Chaos, Vol: 29, ISSN: 1054-1500

The study of charged-particle motion in electromagnetic fields is a rich source of problems, models, and new phenomena for nonlinear dynamics. The case of a strong magnetic field is well studied in the framework of a guiding center theory, which is based on conservation of an adiabatic invariant—the magnetic moment. This theory ceases to work near a line on which the magnetic field vanishes—the magnetic field null line. In this paper, we show that the existence of these lines leads to remarkable phenomena which are new both for nonlinear dynamics in general and for the theory of charged-particle motion. We consider the planar motion of a charged particle in a strong stationary perpendicular magnetic field with a null line and a strong electric field. We show that particle dynamics switch between a slow guiding center motion and the fast traverse along a segment of the magnetic field null line. This segment is the same (in the principal approximation) for all particles with the same total energy. During the phase of a guiding center motion, the magnetic moment of particle’s Larmor rotation stays approximately constant, i.e., it is an adiabatic invariant. However, upon each traversing of the null line, the magnetic moment changes in a random fashion, causing the particle to choose a new trajectory of the guiding center motion. This results in a stationary distribution of the magnetic moment, which only depends on the particle’s total energy. The jumps in the adiabatic invariant are described by Painlevé II equation.The existence of adiabatic invariants—approximate conservation laws for systems with slow and fast motions—plays an important role in different physical theories. One of such theories is guiding center theory of motion of charged particles in a strong magnetic field. This theory is based on the adiabatic invariance of magnetic moment for the particle motion. Basic assumption of the guiding center approach is that t

Journal article

Capiński MJ, Turaev D, Zgliczyński P, 2018, Computer assisted proof of the existence of the Lorenz attractor in the Shimizu–Morioka system, Nonlinearity, Vol: 31, Pages: 5410-5440, ISSN: 0951-7715

We prove that the Shimizu–Morioka system has a Lorenz attractor for an open set of parameter values. For the proof we employ a criterion proposed by Shilnikov, which allows to conclude the existence of the attractor by examination of the behaviour of only one orbit. The needed properties of the orbit are established by using computer assisted numerics. Our result is also applied to the study of local bifurcations of triply degenerate periodic points of three-dimensional maps. It provides a formal proof of the birth of discrete Lorenz attractors at various global bifurcations.

Journal article

Dettmann CP, Fain V, Turaev D, 2018, Splitting of separatrices, scattering maps, and energy growth for a billiard inside a time-dependent symmetric domain close to an ellipse, NONLINEARITY, Vol: 31, Pages: 667-700, ISSN: 0951-7715

Journal article

Shah K, Turaev D, Gelfreich V, Rom-Kedar Vet al., 2017, Equilibration of energy in slow-fast systems, Proceedings of the National Academy of Sciences of the United States of America, Vol: 114, Pages: E10514-E10523, ISSN: 0027-8424

Ergodicity is a fundamental requirement for a dynamical system to reach a state of statistical equilibrium. However, in systems with several characteristic timescales, the ergodicity of the fast subsystem impedes the equilibration of the whole system because of the presence of an adiabatic invariant. In this paper, we show that violation of ergodicity in the fast dynamics can drive the whole system to equilibrium. To show this principle, we investigate the dynamics of springy billiards, which are mechanical systems composed of a small particle bouncing elastically in a bounded domain, where one of the boundary walls has finite mass and is attached to a linear spring. Numerical simulations show that the springy billiard systems approach equilibrium at an exponential rate. However, in the limit of vanishing particle-to-wall mass ratio, the equilibration rates remain strictly positive only when the fast particle dynamics reveal two or more ergodic components for a range of wall positions. For this case, we show that the slow dynamics of the moving wall can be modeled by a random process. Numerical simulations of the corresponding springy billiards and their random models show equilibration with similar positive rates.

Journal article

Turaev D, Gonchenko S, 2017, On three types of dynamics, and the notion of attractor, Proceedings of the Steklov Institute of Mathematics, Vol: 297, Pages: 116-137, ISSN: 0081-5438

We propose a theoretical framework for explaining the numerically discovered phenomenon of the attractor–repeller merger. We identify regimes observed in dynamical systems with attractors as defined in a paper by Ruelle and show that these attractors can be of three different types. The first two types correspond to the well-known types of chaotic behavior, conservative and dissipative, while the attractors of the third type, reversible cores, provide a new type of chaos, the so-called mixed dynamics, characterized by the inseparability of dissipative and conservative regimes. We prove that every elliptic orbit of a generic non-conservative time-reversible system is a reversible core. We also prove that a generic reversible system with an elliptic orbit is universal; i.e., it displays dynamics of maximum possible richness and complexity.

Journal article

Asaoka M, Shinohara K, Turaev D, 2017, Degenerate behavior in non-hyperbolic semigroup actions on the interval: fast growth of periodic points and universal dynamics, Mathematische Annalen, Vol: 368, Pages: 1277-1309, ISSN: 0025-5831

We consider semigroup actions on the unit interval generated by strictlyincreasing $C^r$-maps. We assume that one of the generators has a pair of fixedpoints, one attracting and one repelling, and a heteroclinic orbit thatconnects the repeller and attractor, and the other generators form a robustblender, which can bring the points from a small neighborhood of the attractorto an arbitrarily small neighborhood of the repeller. This is a model settingfor partially hyperbolic systems with one central direction. We show that, under additional conditions on the non-linearity and theSchwarzian derivative, the above semigroups exhibit, $C^r$-generically for anyr, arbitrarily fast growth of the number of periodic points as a function ofthe period. We also show that a $C^r$-generic semigroup from the class underconsideration supports an ultimately complicated behavior called universaldynamics.

Journal article

Gelfreich V, Turaev D, 2017, Arnold diffusion in a priori chaotic symplectic maps, Communications in Mathematical Physics, Vol: 353, Pages: 507-547, ISSN: 0010-3616

We assume that a symplectic real-analytic map has an invariant nor-mally hyperbolic cylinder and an associated transverse homoclinic cylinder. Weprove that generically in the real-analytic category the boundaries of the invariantcylinder are connected by trajectories of the map.

Journal article

Li D, Turaev DV, 2017, Existence of heterodimensional cycles near shilnikov loops in systems with a Z(2) symmetry, Discrete and Continuous Dynamical Systems - Series A, Vol: 37, Pages: 4399-4437, ISSN: 1078-0947

We prove that a pair of heterodimensional cycles can be born at the bifurcations of a pair of Shilnikov loops (homoclinic loops to a saddle-focus equilibrium) having a one-dimensional unstable manifold in a volume-hyperbolic flow with a Z2 symmetry. We also show that these heterodimensional cycles can belong to a chain-transitive attractor of the system along with persistent homoclinic tangency.

Journal article

Gonchenko AS, Gonchenko SV, Kazakov AO, Turaev DVet al., 2017, On the phenomenon of mixed dynamics in Pikovsky-Topaj system of coupled rotators, Physica D: Nonlinear Phenomena, Vol: 350, Pages: 45-57, ISSN: 0167-2789

A one-parameter family of time-reversible systems on three-dimensional torus is considered. It is shown that the dynamics is not conservative, namely the attractor and repeller intersect but not coincide. We explain this as the manifestation of the so-called mixed dynamics phenomenon which corresponds to a persistent intersection of the closure of the stable periodic orbits and the closure of the completely unstable periodic orbits. We search for the stable and unstable periodic orbits indirectly, by finding non-conservative saddle periodic orbits and heteroclinic connections between them. In this way, we are able to claim the existence of mixed dynamics for a large range of parameter values. We investigate local and global bifurcations that can be used for the detection of mixed dynamics.

Journal article

Ovsyannikov II, Turaev D, 2016, Analytic proof of the existence of the Lorenz attractor in the extended Lorenz model, Nonlinearity, Vol: 30, Pages: 115-137, ISSN: 1361-6544

We give an analytic (free of computer assistance) proof of the existence of a classical Lorenz attractor for an open set of parameter values of the Lorenz model in the form of Yudovich–Morioka–Shimizu. The proof is based on detection of a homoclinic butterfly with a zero saddle value and rigorous verification of one of the Shilnikov criteria for the birth of the Lorenz attractor; we also supply a proof for this criterion. The results are applied in order to give an analytic proof for the existence of a robust, pseudohyperbolic strange attractor (the so-called discrete Lorenz attractor) for an open set of parameter values in a 4-parameter family of 3D Henon-like diffeomorphisms.

Journal article

Giles W, Lamb J, Turaev D, 2016, On homoclinic orbits to center manifolds of elliptic-hyperbolic equilibria in Hamiltonian systems, Nonlinearity, Vol: 29, ISSN: 1361-6544

We consider a Hamiltonian system which has an elliptic-hyperbolic equilibriumwith a homoclinic loop. We identify the set of orbits which are homoclinic tothe center manifold of the equilibrium via a Lyapunov- Schmidt reductionprocedure. This leads to the study of a singularity which inherits certainstructure from the Hamiltonian nature of the system. Under non-degeneracyassumptions, we classify the possible Morse indices of this singularity,permitting a local description of the set of homoclinic orbits. We alsoconsider the case of time-reversible Hamiltonian systems.

Journal article

Turaev D, 2016, Exponential energy growth due to slow parameter oscillations in quantum mechanical systems, Physical Review E, Vol: 93, ISSN: 1539-3755

It is shown that a periodic emergence and destruction of an additional quantum number leads to an exponential growth of energy of a quantum mechanical system subjected to a slow periodic variation of parameters. The main example is given by systems (e.g., quantum billiards and quantum graphs) with periodically divided configuration space. In special cases, the process can also lead to a long period of cooling that precedes the acceleration, and to the desertion of the states with a particular value of the quantum number.

Journal article

Turaev D, Vladimirov AG, Zelik S, 2016, Interaction of Spatial and Temporal Cavity Solitons in Mode-Locked Lasers and Passive Cavities, International Conference Laser Optics (LO), Publisher: IEEE

Conference paper

Shah K, Gelfreich V, Rom-Kedar V, Turaev Det al., 2015, Leaky Fermi accelerators, PHYSICAL REVIEW E, Vol: 91, ISSN: 1539-3755

Journal article

Turaev D, 2015, Maps close to identity and universal maps in the newhouse domain, Communications in Mathematical Physics, Vol: 335, Pages: 1235-1277, ISSN: 0010-3616

Given an n-dimensional C r-diffeomorphism g, its renormalized iteration is an iteration of g, restricted to a certain n-dimensional ball and taken in some C r-coordinates in which the ball acquires radius 1. We show that for any r ≥ 1 the renormalized iterations of C r-close to identity maps of an n-dimensional unit ball B n (n ≥ 2) form a residual set among all orientation-preserving C r-diffeomorphisms B n→ R n. In other words, any generic n-dimensional dynamical phenomenon can be obtained by iterations of C r-close to identity maps, with the same dimension of the phase space. As an application, we show that any C r-generic two-dimensional map that belongs to the Newhouse domain (i.e., it has a so-called wild hyperbolic set, so it is not uniformly-hyperbolic, nor uniformly partially-hyperbolic) and that neither contracts, nor expands areas, is C r-universal in the sense that its iterations, after an appropriate coordinate transformation, C r-approximate every orientation-preserving two-dimensional diffeomorphism arbitrarily well. In particular, every such universal map has an infinite set of coexisting hyperbolic attractors and repellers.

Journal article

Pereira T, Turaev D, 2015, Exponential energy growth in adiabatically changing Hamiltonian systems, Physical Review E, Vol: 91, ISSN: 1539-3755

We show that the mixed phase space dynamics of a typical smooth Hamiltonian system universally leads to a sustained exponential growth of energy at a slow periodic variation of parameters. We build a model for this process in terms of geometric Brownian motion with a positive drift, and relate it to the steady entropy increase after each period of the parameters variation.

Journal article

Pereira T, Turaev D, 2015, Fast Fermi Acceleration and Entropy Growth, MATHEMATICAL MODELLING OF NATURAL PHENOMENA, Vol: 10, Pages: 31-47, ISSN: 0973-5348

Journal article

Turaev D, 2014, Hyperbolic sets near homoclinic loops to a saddle for systems with a first integral, REGULAR & CHAOTIC DYNAMICS, Vol: 19, Pages: 681-693, ISSN: 1560-3547

Journal article

Gelfreich V, Rom-Kedar V, Turaev D, 2014, Oscillating mushrooms: adiabatic theory for a non-ergodic system, Journal of Physics A - Mathematical and Theoretical, Vol: 47, ISSN: 1751-8113

Can elliptic islands contribute to sustained energy growth as parameters of aHamiltonian system slowly vary with time? In this paper we show that a mushroombilliard with a periodically oscillating boundary accelerates the particleinside it exponentially fast. We provide an estimate for the rate ofacceleration. Our numerical experiments confirms the theory. We suggest that asimilar mechanism applies to general systems with mixed phase space.

Journal article

Shilnikov LP, Shilnikov AL, Turaev DV, 2014, Showcase of Blue Sky Catastrophes, INTERNATIONAL JOURNAL OF BIFURCATION AND CHAOS, Vol: 24, ISSN: 0218-1274

Journal article

Gonchenko A, Gonchenko S, Kazakov A, Turaev Det al., 2014, Simple Scenarios of Onset of Chaos in Three-Dimensional Maps, INTERNATIONAL JOURNAL OF BIFURCATION AND CHAOS, Vol: 24, ISSN: 0218-1274

Journal article

Shilnikov AL, Turaev DV, Lerman LM, Afraimovich VS, Gonchenko SV, Belyakov LAet al., 2014, Leonid Pavlovich Shilnikov, INTERNATIONAL JOURNAL OF BIFURCATION AND CHAOS, Vol: 24, ISSN: 0218-1274

Journal article

Afraimovich VS, Gonchenko SV, Lerman LM, Shilnikov AL, Turaev DVet al., 2014, Scientific heritage of LP Shilnikov, REGULAR & CHAOTIC DYNAMICS, Vol: 19, Pages: 435-460, ISSN: 1560-3547

Journal article

This data is extracted from the Web of Science and reproduced under a licence from Thomson Reuters. You may not copy or re-distribute this data in whole or in part without the written consent of the Science business of Thomson Reuters.

Request URL: http://wlsprd.imperial.ac.uk:80/respub/WEB-INF/jsp/search-html.jsp Request URI: /respub/WEB-INF/jsp/search-html.jsp Query String: respub-action=search.html&id=00532738&limit=30&person=true